What I have seems to be kind of a mystery and I just need to get it figured out ASAP. This is the 3rd year in a row, around Mar or Apr it begins, where I get this dry cough that will not go away. There is a constant tickle in the back of my throat and it makes me have these horrible coughing attacks to the point where tears are running down my face and I cannot breathe. People look at me like 'wow, you really need to go see a doctor.' Once the attack passes I seem to be ok, but it continues on all day and night (worse at night)
The first year this happened I went to the doctor after about a month of this and he told me it was tracheal bronchitis, gave me steroids and a z-pack. It cleared up after I finished those up and didn't come back.
The next year it came I went to the doc and he checked my blood and said there was no bacterial infection so it was most likely not bronchitis, and that it could be allergies. He tested me for allergies and it came back that I was allergic to Kentucky Blue grass and Timothy grass. He figured that I was having allergies and gunk was running down my throat, triggering the coughing attacks. He gave me tussinex and told me to take allergy meds. Both did not work whatsover. I told him last time this happened I took the steroids and z pack and it cleared up. He prescribed them and yet again, it stopped.
This year, I have it again. I went to the doc yesterday morning. I tell him my situation and how this is the 3rd time.He decides to have me to the peak flow meter. I blew 350, 350, and then 400. He told me that for my age and height (23, 5'7") I should be blowing more near 500. And suggested that I had "Moderate acute asthma" (pretty sure thats what he said) And that it was seasonal, so he gave me advair to take am and pm from now until June or July. And also gave me albuteral every 3/4 hours as needed and tussin pearls (I believe) 3 times a day as needed. Still having horrible coughing attacks..:( Thoughts?
You have provided a history that is quite consistent with the diagnosis of seasonal allergic asthma. The treatment you have been given is appropriate. Cough, rather than wheeze, is frequently the primary symptom of asthma. I would anticipate that the Advair® HFA (fluticasone propionate and salmeterol) Inhalation Aerosol effect would become evident shortly, within the next 24 to 48 hours. However, should you still be coughing badly when you receive this message, you might want to contact your doctor and request that he/she prescribe a short course of high dose oral steroids to hasten the relief of your symptoms.
You may be reacting to allergens, most likely tree allergens, in addition to the grasses and, at some point in the future, desensitization with allergy shots might be a consideration. Before that, however, you and your doctor might want to consider starting the asthma medicines in late January to early February next year, assuming that your asthma becomes controlled, is limited to the springtime only and that you might not need to take daily medicines until next spring.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.